Texas, 2023

Wildfire in Texas, March 4 to 6, 2023

March 4 to 6, 2023 · NWS BRO · 1 event in 1 county or zone

Conditions were very favorable for wildfire spread with high pressure and dry weather in place leading up to and during the day of March 4th. Moderate southeasterly winds combined with cured ground fuels from freeze events in December and January allowed for rapid wildfire growth.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Conditions were very favorable for wildfire spread with high pressure and dry weather in place leading up to and during the day of March 4th. Moderate southeasterly winds combined with cured ground fuels from freeze events in December and January allowed for rapid wildfire growth. The Spark Fire in western Brooks County, near the border of Jim Hogg County, ignited the morning of March 4th around 10:31 AM CST and continued until 9:57 AM CST on March 6th when it was announced it was 100 percent contained. The fire consumed a total of 932 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 4, 5:36 AM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 4, 5:36 AM CST, 4 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
536 AM CST Sat Mar 4 2023

...New AVIATION...

.SHORT TERM...
(Today through Sunday)
Issued at 316 AM CST Sat Mar 4 2023

Pleasant weather will persist for the short term period with mostly
sunny skies and temperatures in the 80s. Relative humidity values
will still be low today before increasing again tomorrow due to
easterly winds. Though, winds remain fairly light this weekend
helping to diminish any fire weather concerns. Lows tonight will be
a bit warmer than last night with temperatures in the upper 50s.
SREF also has fog forming over most of the CWA for Sunday morning.
Right now, it looks like the Ranchlands could see areas of dense
fog. While the RGV has the potential to see patchy fog with perhaps
some areas of locally dense fog.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 316 AM CST Sat Mar 4 2023

Summary...Unseasonably warm, rain-free, and breezy weather will
persist across the Rio Grande Valley and Deep South Texas through
much of the period. Both daytime and nighttime temperatures are
forecast to run about 8-10 degrees above seasonal average through
about Thursday. The forecast on Thursday and beyond remains
somewhat uncertain due to several inconsistencies in the latest
long-range deterministic model runs.

Weak, quasi-zonal flow aloft will be in control as subtropical
ridging begins to build over central Mexico and nose over
Southern Texas Sunday night into Monday. This pattern doesn't
budge through much of the period. As stated in the previous AFD,
enhanced boundary-layer moisture may get caught up in the low-
level SE flow late Sunday night or early Monday morning and may
cause some streamer showers to develop overnight Sunday into
Monday morning; maintained 10% PoPs along the coast, but
measurable accumulations are not expected. With ridging
dominating, abnormally warm temperatures are likely through
Thursday, with widespread high temperatures reaching the upper
80s/lower-mid 90s each afternoon. Additionally, afternoons will
be on the breezy side, especially Tuesday-Thursday afternoons when
the thermal gradient tightens, causing southerly winds to become
breezy/gusty, with gusts up to 35 mph, across the RGV and Deep
South Texas.

Forecast confidence continues to be on the low side beginning
Thursday, with many discrepancies in the synoptic pattern in the
long-range models. Models suggest the next cold front will move
south through the state and into Deep South Texas late in the
week or early next weekend as the next mid/upper-level trough digs
over the Great Basin/Rockies. There is still lots of questions
with regards to exact timing and strength of this front. At this
time, continued to populate the NBM for days 6-8 (Thursday-
Saturday) due to so many uncertainties.

&&

.AVIATION...
(12Z TAFS)
Issued at 525 AM CST Sat Mar 4 2023

VFR through the rest of the day with light easterly winds and
clear skies. Tonight, winds become variable and patchy fog could
form over the RGV after midnight.

&&

.MARINE...
Issued at 316 AM CST Sat Mar 4 2023

Today through Sunday...Favorable marine conditions are forecast
through the short term period with waves occurring around 3 to 4
feet. Light easterly flow will remain in place through the
weekend.

Sunday night through Thursday...Generally favorable marine
conditions are forecast to persist, with light-to-moderate
onshore flow through the period. Expect Gulf seas around 3-5 feet.
Small Craft Exercise Caution might be needed on the Laguna Madre
during the afternoons Tuesday through Thursday, as the pressure
gradient tightens a bit.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             80  60  84  69 /   0   0   0  10
HARLINGEN               83  56  85  67 /   0   0   0  10
MCALLEN                 86  60  85  69 /   0   0   0  10
RIO GRANDE CITY         87  57  87  66 /   0   0   0   0
SOUTH PADRE ISLAND      72  64  75  67 /   0   0   0  10
BAYVIEW/PORT ISABEL     77  61  77  66 /   0   0   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...65-Soria
LONG TERM....67-Mejia
AVIATION...65-Soria
Hazardous weather outlook, Mar 4, 4:11 AM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
411 AM CST Sat Mar 4 2023

TXZ248>255-351-353>355-451-454-455-051015-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
411 AM CST Sat Mar 4 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An elevated risk of rip currents is possible at the local beaches
Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-051015-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
411 AM CST Sat Mar 4 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Brooks

When
March 4, 10:31 AM CST to March 6, 9:57 AM CST
Where
Brooks forecast zone
Reported by
Park/Forest Service
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The Spark Fire in Brooks County burned 932 acres. A Spot Request was received at 1:47 PM CST and satellite data was used to estimate the start time of the fire at 10:31 AM CST. It was contained at 9:57 AM CST.

The event known as the Spark Fire was estimated to have ignited around 10:31 AM CST about 16 miles northwest of Encino, TX near the border of Jim Hogg and Brooks County. It burned until the morning of March 6th when it was announced to be 100 percent contained at 9:57 AM CST. This wildfire consumed a total of 932 acres. A Spot Request submitted by the Texas A&M Forest Service on March 4th and the GOES-16 Natural Fire RGB channel were used as a guide for ignition time and rapid spread that followed.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076043.